N.Y. medics report increase in fentanyl overdoses

Heroin laced with fentanyl is especially potent and health officials see increase in suspected drug overdose deaths


By Joseph Popiolkowski
The Buffalo News

BUFFALO, N.Y. — Recently, a young man in his 20s from one of Erie County’s suburbs told his mother he was making a quick trip to the store.

Instead, he drove to Buffalo’s West Side where he purchased what he thought was heroin, said Jodie L. Altman, director of the Renaissance Campus, the region’s treatment facility for teenagers with substance-abuse problems.

“This young man sat in a car, shot up what he thought was heroin, never knowing there was fentanyl in it, and was dead,” she said. “He was by himself.”

Erie County’s public health officials are again sounding the alarm about deaths like this. They say there has been an increase over the past month in the number of suspected drug overdose deaths involving fentanyl, a prescription painkiller 50 to 100 times more potent than morphine.

“Unfortunately, because of its potency and its ability to cause severe respiratory suppression – even more so than heroin – people are overdosing,” said Erie County Health Commissioner Dr. Gale R. Burstein.

An exact number of deaths from opioid overdose so far this year was unavailable. The county medical examiner has so far documented 24 heroin overdoses and 78 overdoses from other opioids in 2014 for a total of 102 deaths, which is on par with the previous two years. But Burstein said that number will climb even higher as final toxicology reports are completed.

Heroin alone caused 23.5 percent of the deaths, according to county medical examiner data. Fentanyl alone was the cause in 22.5 percent of the cases, while a mix of heroin and fentanyl was found in 8 percent. All other opioids accounted for the other 46 percent of deaths.

Altman said the problem this year is very real. She knows of at least nine overdose deaths of young people since Dec. 28, two involving fentanyl, including the young man in his car who was found slumped over two days after leaving his home.

“They think they’re just getting heroin, which is potent enough,” she said. “But then you put the fentanyl with it, might as well put a gun to your head.”

Burstein said fentanyl in its medicinal form is a slow-release prescription drug administered by patch or lozenge. But fentanyl is cheaper than heroin right now, she said.

So heroin dealers are adding fentanyl, which is often given to cancer patients to cope with pain. They are sometimes replacing heroin with pure fentanyl, which is fatal if injected.

“Many times when people purchase a white powdery substance, they may not really know what the contents are, what the potency is,” Burstein said.

The addiction quickly gains a powerful hold on users, Altman said.

“Unfortunately, with addiction you’re looking to get high,” she said. “You’re looking to change the way you feel and once you start with these prescription opiates, and ultimately heroin, the addiction kicks right in. The withdrawal is so incredibly painful that what we’re finding is people are willing to do whatever they have to do to get high so they don’t have to feel the pain of the withdrawal.”

“It’s just such an awful, awful, awful addiction and I don’t know how to get that through to anybody,” Altman said. “I mean, it’s killing these kids. I can tell you that right now.”

Public health experts say the best method of preventing opioid overdose right now remains naloxone, also known under the trade name Narcan, the drug that halts the deadly effects brought on by large amounts of opiates, including loss of consciousness and respiratory arrest.

“What we really need to encourage is use of Narcan because that will save lives,” Burstein said.

More than 100 lives have been saved across the state since police less than a year ago started carrying Narcan kits, State Attorney General Eric T. Schneiderman announced this week.

However, heroin laced with fentanyl can be so potent, two doses of Narcan may be required to reverse the effects, Burstein said. That’s why kits distributed to first responders carry two doses.

Local EMS providers, often called medicine’s front line, also confirmed they’re seeing an increase in the number of suspected drug overdoses.

Michael Baumgartner, paramedic supervisor for the Town of Tonawanda, said town medics administered 80 doses of Narcan last year.

“The town’s pretty diverse and we see it everywhere,” he said. “It’s not just specifically in one area.”

When presented with a teenager or young adult not breathing and no other signs of injury, he immediately suspects an overdose.

“From your clinical observation and experience, you definitely can tell,” he said. “That’s usually what it is. Most oftentimes the people there are denying that there was drug use but the patient’s condition and presentation tells you otherwise.”

New York’s Good Samaritan Law encourages people to seek help by alleviating fears associated with calling 911 in an overdose emergency. The law provides limited protections from arrest and prosecution.

But there was no one around to use Narcan on the young suburban man who overdosed in his car.

“It knows no boundaries, it knows no race, neighborhood or religion,” Altman said of the opioid epidemic. “That’s what people need to understand. This is not an urban problem. This is an everybody problem.”

©2015 The Buffalo News (Buffalo, N.Y.)

Request product info from top Ambulance Disposable Supplies companies

Thank You!

By submitting your information, you agree to be contacted by the selected vendor(s) and that the data you submit is exempt from Do Not Sell My Personal Information requests. View our Terms of Service and Privacy Policy.

Join the discussion

Copyright © 2021 EMS1. All rights reserved.